ROCKVILLE, Md. -- The FDA and GlaxoSmithKline have warned pharmacies about a drug-tampering incident that resulted in misbranding of two drugs used to treat HIV.
ROCKVILLE, Md., April 11 -- The FDA and GlaxoSmithKline have warned pharmacies about a drug tampering incident that resulted in misbranding of two drugs used to treat HIV.
A letter sent to pharmacists said the incidents, which involved abacavir sulfate (Ziagen) and a combination of lamvudine and zidovudine (Combivir), were apparently isolated and limited to one pharmacy in California.
There have been no similar reports from other states and no injuries or adverse reactions were reported the FDA said.
Except to refer to "counterfeit labels," neither the drug-maker nor the FDA indicated how the incident occurred, why it did, and who might have been responsible.
The misbranding involved two 60-count bottles of the lamvudine-zidovudine combination. Each of the combination tablets contains 150 mg of lamvudine and 300 mg of zidovudine. But the misbranded bottles contained abacavir tablets (300 mg).
The counterfeit labels were identified as Lot No. 6ZP9760 with expiration dates of April 2010 and April 2009.
The letter advised pharmacists who have the combination tablets in their pharmacies to "immediately examine the contents of each bottle." As pointed out in the letter, the combination tablets are white with "GX FC3" stamped on one side, while abacavir tablets are yellow and stamped with "GX 623".
According to GlaxoSmithKline, the risk to patients is primarily because of the fact that about 8% of individuals who receive abacivir, which is contained in Trizivir and Epzicom, as well as in Ziagen tablets, "developed a potentially life-threatening hypersensitivity reaction."
Symptoms resolve when abacivir is stopped and patients are warned to never take the drug again because once sensitized the hypersensitivity reaction can develop within hours and can result in "life-threatening hypotension and death."
But because the combination drug does not contain abacivir, patients taking Combivir would not have been advised about the hypersensitivity reaction, the FDA said. As a result they may not immediately recognize a hypersensitivity reaction and could continue taking the drug.
Additionally, while there are two antiviral drugs in the combination tablet, abacivir is a single antiviral, which "may decrease the effectiveness of a patient's treatment regimen."